Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Grand Forks, ND

September 3, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2005, 4:30 AM CDT for Richland County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 4:30 AM CDT (09:30 UTC)
Expired
Sep 3, 2005, 5:30 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:15 AM CDTHAIL 0.757 Wsw Colfax, NDSTORMS PRODUCED STRONG WINDS AND 2.5 INCHES OF RAIN. LOTS OF 1 TO 2 INCH BRANCHES BROKEN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030930
SVRFGF
NDC077-031030-
/O.NEW.KFGF.SV.W.0221.050903T0930Z-050903T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
430 AM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 530 AM CDT.

* AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTHWEST OF WYNDMERE...OR 28 MILES WEST
  OF WAHPETON...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRIE AT 520 AM
  WALCOTT AT 525 AM

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4626 9726 4619 9712 4658 9682 4660 9718
      4641 9728

$$

HOPPES
2 follow-up statements
000 
WWUS53 KFGF 030950
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
449 AM CDT SAT SEP 3 2005

NDC077-031030-
/O.CON.KFGF.SV.W.0221.000000T0000Z-050903T1030Z/
RICHLAND ND-
449 AM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 AM CDT FOR
NORTHERN RICHLAND COUNTY...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 2 MILES NORTH OF WYNDMERE...OR 25 MILES WEST OF
WAHPETON...MOVING TO THE NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRIE AND 7 MILES SOUTHWEST OF WALCOTT BY 530 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4629 9721 4625 9706 4658 9682 4660 9718
      4640 9724

$$
DK
000 
WWUS53 KFGF 031028
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
528 AM CDT SAT SEP 3 2005

NDC077-031038-
/O.EXP.KFGF.SV.W.0221.000000T0000Z-050903T1030Z/
RICHLAND ND-
528 AM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY 
EXPIRED AT 530 AM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 530 AM CDT.

LAT...LON 4629 9721 4625 9706 4658 9682 4660 9718
      4640 9724

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 AM CDT, 50 minutes earlier.

Area forecast discussion, Sep 3, 3:40 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 AM CDT SAT SEP 3 2005

.CURRENT OBSERVATIONAL OVERVIEW...
06Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE SHIFTING EASTWARD INTO THE
WESTERN GREAT LAKES AS NEXT UPSTREAM TROUGH OF LOW PRESSURE WAS SITUATED
OVER THE NORTHERN ROCKIES. LATEST RADAR MOSAIC/WATER VAPOR IMAGERY SHOWED
BAND OF CONVECTION FIRING VICINITY OF NORTH DAKOTA/SOUTH DAKOTA BORDER.
THIS ACTIVITY IS FIRING JUST TO THE NORTH OF DEVELOPING WARM FRONT ACROSS
CENTRAL SOUTH DAKOTA. AREA OF STORMS IS BEING AIDED BY STRONG WAA/THETA-E
ADVECTION ON THE NOSE OF STRONG LOW LEVEL JET RIDING PERPENDICULAR TO FRONT.

.SHORT TERM...
MAIN FORECAST CHALLENGE CENTERS ON FUTURE MOVEMENT OF UPSTREAM TROUGH AND
RESULTANT CONVECTIVE CHANCES. PRESENT INDICATIONS POINTING TO A VERY WARM
AND HUMID LABOR DAY WEEKEND. EXPECT CONVECTION TO CONTINUE ACROSS THE SOUTH
THIS MORNING AS SMALL MCS DROPS EAST-SOUTHEAST ALONG INSTABILITY AXIS INTO
SOUTHERN MINNESOTA. REMAINDER OF DAY INTO SUNDAY EXPECT DEVELOPING MID LEVEL
CAP/WARMING TO INHIBIT CONVECTIVE ACTIVITY ACROSS AREA. EXPECT THUNDER THREAT
TO INCREASE SUNDAY NIGHT INTO LABOR DAY AS LOW LEVEL CONVERGENCE AND DEEP
LAYERED ASCENT INCREASES AS TROUGH/COLD FRONT ADVANCES INTO THE EASTERN
DAKOTAS. INHERITED FORECAST PACKAGE HAS THIS TREND HANDLED WELL THUS WILL
NOT DEVIATE WITH ANY TIMING/AREAL COVERAGE OF CONVECTION. IN WAKE OF FROPA
ON TUESDAY MUCH COOLER AND LESS HUMID AIR WILL OVERSPREAD REGION BRIEFLY
INTO WEDNESDAY BEFORE MORE UNSETTLED CONDITIONS BUILD OVER THE NORTHERN
PLAINS TO CLOSE OUT REMAINDER OF WORK WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Sep 2, 6:16 AM CDT, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
616 AM CDT FRI SEP 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
616 AM CDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS
SOUTH OF THE I-94 CORRIDOR. THE MAIN THREAT FROM ANY STORM THAT
FORMS WOULD BE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WARM AND UNSTABLE AIRMASS POOLING AHEAD OF AN UPSTREAM COLD
FRONT OVER THE CENTRAL DAKOTAS OVER THE LABOR DAY WEEKEND WILL
INCREASE THE CHANCE FOR THUNDERSTORMS FOR THE REGION FROM SUNDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:46 AM CDTSevere Thunderstorm WarningFGFBarnes59 min
Sep 3, 5:04 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Sep 3, 5:42 AM CDTSevere Thunderstorm WarningFGFRansom63 min
Sep 3, 5:51 AM CDTSevere Thunderstorm WarningFGFRichland54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.